View Single Post
  #16  
Old 05-30-2010, 10:11 PM
O'Riley's Avatar
O'Riley O'Riley is offline
Member
 
Join Date: Mar 2010
Posts: 66
Default Re: Warning: Risk of Deafness from Ear Medications

Thank you very much for posting this important alert. After reading this alarming thread and the associated links, I have a lot of questions.

Does it take any great skill for a vet to see the eardrum and determine whether or not it's perforated/broken? Is this something a specialist should determine?

I'm confused about bacterial -vs- yeast ear infections. Are antibiotics used for bacterial infections, and antifungals used to treat yeast? I read that yeast infections have a strong odor and bacterial infections have no odor. For those of you who have experience with both types of ear infections, do you know whether this is true or not?

I also read that antibiotics given systemically can cause loss of hearing, but I don't know if this is true or not. Is it externally/directly applied antibiotic ointments and drops.... AND shots, pills, liquid antibiotics taken by mouth that put a dog at risk for becoming deaf?

If the eardrum is perforated, and the dog has the kind of infection that requires antibiotics, what are the treatment options?
Reply With Quote